The Opioid Crisis: Signs every Telephone Triage Nurse Needs to Know and What to Do

The Opioid Crisis: Signs every Telephone Triage Nurse Needs to Know and What to Do

The US is in the midst of a serious opioid addiction epidemic. Driven largely by an explosion of prescribed pain medications, the dramatic rise in addiction and deaths from overdoses now has the attention of just about every sector of society that can play a role in addressing the problem.  Triage nurses are often in a key position to help patients and their families understand the risks and benefits of pain treatment options because they are usually the first point of contact for patients who call when there is a problem. As trusted patient and family educators, telephone triage nurses are well positioned to help reduce the occurrence and potentially fatal consequences of opioid overdose.

Nurses are vital to any effort to combat this public health crisis because they have the opportunity to provide essential guidance every time a patient calls the nurse line. Telephone triage nurses must assess the patient symptoms, identify patients who may be at the risk of opioid overuse and send their notes to doctors for follow up.  

The Trusted Role of the Telephone Triage Nurse

TriageLogic nurses have taken many calls from patients with various symptoms that lead them to recommend immediate care at the ER for possible opioid overdose or addiction. For telephone triage nurses, they have to rule out symptoms

that mirror opioid addiction or overdose. While some people may become agitated or confused, it is up to the triage nurse to help the patient remain calm, listen carefully, and take prior medical history to ensure there is no other medical emergency .

Advice to Triage Nurses Helping Doctors

Triage nurses need to find a connection with the patient, find the patients local emergency assistance numbers and be ready to involve all resources available to help prevent this patient from harming him/herself.

Even though remote triage nurses typically can’t see their patient, they must develop that all-important trust quickly and by means other than visualization to assess the patient’s symptoms. Not all patients can accurately describe their condition, especially in cases of opioid overmedication, overdose and withdrawal.

It is essential for the triage nurse to be sympathetic, non-judgmental, and accepting. The caller has done the right thing by getting in touch with another person. Triage nurses always have the callers’ safety in mind. They combine both clinical judgment and emotional connections to assess the patient’s situation to identify possible mental health issues.

Steps to Consider for a Patient with Vague Symptoms

  1. Where is the pain?  A good triage nurse will start coming up with “working diagnoses” from the second he/she starts talking with the patient.
  2. Consider related symptoms. Multi-thinking” is essential to coming up with the right plan of treatment at the right time to assure your patient has the best outcome. Although the varying symptoms may not be related, the nurse should always take a moment to think “could these symptoms be related? Not everyone with a specific set of symptoms is experiencing a life-threatening emergency, but any unexplained symptoms should be evaluated by a physician.

If you Suspect an Overdose

An opioid overdose requires immediate medical attention. It is essential to get medical treatment as soon as possible. Call 911 immediately if you or someone you know exhibits any of the signs listed below. All you have to say is “Someone is unresponsive and not breathing.”

Conclusion

Opioids diverted from friends and family members who have legitimate prescriptions are a major source of abused prescription opioids. According to the National Institute on Drug Abuse, nearly 71% of diverted prescription drugs are obtained from a friend or relative, either for free (54.2%) or through theft or purchase (16.6%). For every death associated with

Signs of an Overdose

  • The face is extremely pale and/or clammy to the touch
  • The body is limp
  • Fingernails or lips have a blue or purple cast
  • The person is vomiting or making gurgling noises
  • The person cannot be awakened from sleep or cannot speak
  • Breathing is very slow or stopped
  • The heartbeat is very slow or stopped

Signs of Overmedication

  • Unusual sleepiness or drowsiness
  • Mental confusion, slurred speech, or intoxicated behavior
  • Slow or shallow breathing
  • Extremely small “pinpoint” pupils
  • Slow heartbeat or low blood pressure
  • Difficulty being awakened from sleep

Signs of Opioid Withdrawal

  • Body aches
  • Diarrhea, tachycardia,
  • Weakness, fever, runny nose, sneezing
  • Piloerection (gooseflesh), sweating, yawning, dilated pupils
  • Nausea or vomiting
  • Nervousness, restlessness or irritability, tearing, insomnia
  • Shivering or trembling
  • Abdominal cramps
  • Increased blood pressure

prescription painkillers, there are 10 substance abuse treatment admissions, 32 ED visits for misuse or abuse, 130 people who abuse or are addicted, and 825 nonmedical users.

Check out our Learning Center for more tips and best practices for telephone triage nurses. Interested in outsourcing to our triage nurses for your patient phone calls? Contact us today.

https://www.nursingworld.org/practice-policy/work-environment/health-safety/opioid-epidemic/

https://www.nursingworld.org/~4a4da5/globalassets/practiceandpolicy/work-environment/health–safety/opioid-epidemic/2018-ana-opioid-issue-brief-vfinal-pdf-2018-08-29.pdf

https://www.nursingworld.org/~4a4da5/globalassets/practiceandpolicy/work-environment/health–safety/opioid-epidemic/2018-ana-opioid-issue-brief-vfinal-pdf-2018-08-29.pdf

Close Menu
Share This